Pandemic-related stress and anxiety may increase auditory and vestibular effects associated with COVID-19.
The physiological impacts of COVID-19 seem almost limitless. Complications can range from loss of taste to respiratory distress, with many effects lasting for months. Evidence suggests auditory and vestibular effects should be added to the growing list of symptoms.
During the 180th Meeting of the Acoustical Society of America, which will be held virtually June 8-10, Colleen Le Prell, from the University of Texas at Dallas, will talk about hearing and balance disorders associated with coronavirus infection and how pandemic-related stress and anxiety may aggravate tinnitus symptoms. Her presentation, “Hearing disorders secondary to infection with SARS-CoV-2,” will take place Thursday, June 10, at 1:15 p.m. Eastern U.S.
The factors that may play a role in the relationship between COVID-19 and hearing are multifold. COVID-19 is known to have inflammatory effects, including in neurological tissue, which can exacerbate other problems.
“Inflammation can damage the auditory and vestibular pathways in the peripheral and central nervous system, just as it damages smell and taste pathways, and other neural systems,” said Le Prell.
In addition to new injury, there are several studies suggesting the mental anxiety caused by the pandemic, such as lockdown-related stress and concerns about the negative impacts of masks on audibility and communication accessibility, may magnify the auditory impacts of the virus. This is especially so for people who already had tinnitus, prior to the pandemic.
“Increases in tinnitus bothersomeness were associated with reports of pandemic-related loneliness, sleep troubles, anxiety, depression, irritability, and financial worries,” Le Prell said. “In other words, participants who experienced general increases in stress reported their tinnitus to be more bothersome than before the pandemic.”
Some early experimental treatments, like chloroquine and hydroxychloroquine (which are not recommended by the National Institutes of Health), can also have auditory side effects, particularly in patients with kidney problems.
“When the kidneys are not functioning properly, the drug may not [be] metabolized and eliminated from the body as quickly, which can increase physiological drug concentrations and risk of side effects,” Le Prell said. “Old age is often accompanied by decreased renal function, and COVID-19 can cause renal dysfunction, which increases the risk that a patient who is given an experimental therapy for COVID-19 will be at risk for ototoxicity.”
The presentation will also present more details on the possible ototoxicity of COVID-19 and investigational COVID-19 therapeutics.
Both ears still have a heavy chime 11 months after dealing with the disease.
Also, I had some balance issues, but it may have been complicated by otc medicine and lack of sleep since laying down for extended periods was very painful.
Since having covid 16 months ago I have tinnitus, high frequency hearing loss in one ear and still suffer with balance issues, foggy head and fatigue. This is my life now, Dr doesn’t know what to do next, gad MRI, ENT nothing else showing as probable cause. 😢
Since getting Covid I am having balance difficulties. I am wondering if Covid causes this.